Rising medication use and polypharmacy, along with physiological changes in older patients, greatly increase their risk of medication-related problems and adverse events.
Medication errors may occur at any point in the health care system. Obtaining a true estimate of the number of errors is difficult, but preventable medication errors are known to increase patient harm and total health care costs.1
This series highlights some of the most important drug errors and addresses methods to decrease the risk of them occurring. In the first article, I addressed a common error associated with warfarin.2 The second article focused on a common error that involved acetaminophen and duplicate therapy.3 In the third article, I addressed a common error associated with duplicate therapy.4 The fourth article discussed a common error with chemotherapy drug interactions.5 In the fifth article, I looked at potential errors related to pharmacotherapy in patients with renal insufficiency.6 The sixth article described errors associated with insulin.7 In the seventh article, I addressed errors associated with pregnancy.8 The current case describes errors associated with medication use in geriatric patients.
Case #8: Medications in the Elderly
An 84-year-old female with a past medical history of type 2 diabetes mellitus (DM), hypertension, Alzheimer disease, and insomnia presents to the clinic for follow-up of her DM. Her DM has been well controlled; her last hemoglobin A1c level was 6.1% (American Diabetes Association [ADA] goal, less than 7.0%). Her blood pressure in clinic today is 128/62 mg/dL (ADA goal, less than 140/80 mg/dL), with a pulse of 84 beats per minute. Her last basic metabolic panel was within normal limits, with the exception of a serum creatinine level of 1.2 mg/dL (normal range, 0.6 to 1.1 mL). Her current medications include glyburide, 20 mg/d; lisinopril, 10 mg/d; hydrochlorothiazide, 25 mg/d; donepezil, 10 mg/d; and aspirin, 81 mg/d. At the last visit, therapy with diazepam, 5 mg/d at bedtime, was started to help the patient with her insomnia and anxiety; her daughter also purchased an over-the-counter (OTC) sleep aid to assist with the insomnia. The daughter now states that the patient is experiencing worsening confusion and that she has fallen twice in the last 2 weeks.
What is the problem in this scenario?
As the population continues to age, the number of patients in the geriatric patient group continues to increase. With more medications available to treat a variety of disease states, and with older patients more likely to have multiple comorbidities, medication use and associated polypharmacy in the geriatric population also are on the rise. These factors-along with physiological changes in older patients, such as those associated with drug absorption, metabolism, and excretion-greatly increase the risk of medication-related problems and adverse events in these patients.
In the case above, the patient’s family is noting an increase in confusion in the patient as well as falls. The patient recently began treatment for insomnia and started a new prescription for diazepam. Benzodiazepines, especially long-acting agents like diazepam, have been noted to contribute to daytime sedation and increase the risk of falls in older patients.9,10 In addition, these agents may cause confusion and other CNS adverse effects. These effects are especially problematic in geriatric patients because they have an increased sensitivity to benzodiazepines and a slower metabolism.9
The patient also started taking an OTC agent for insomnia that most likely contains a first-generation antihistamine, such as diphenhydramine. These medications, along with certain tricyclic antidepressants, antipsychotics, and antimuscarinics for urinary incontinence, are considered potent anticholinergic medications.9 These medications may be problematic, especially when used in excess or combination in the geriatric population; they may increase CNS adverse effects, such as confusion and dementia, as well as other adverse effects, such as falls, dry mouth, and constipation.11 As a result, many OTC sleep aids and allergy or cough/cold products such as the one in the case above may create problems in older patients and, if possible, should be avoided.
The patient is taking glyburide for her DM. This agent is associated with a greater risk of severe and prolonged hypoglycemia in older patients, most likely as a result of decreased elimination of active metabolites and an increased sensitivity to the effects of the drug. Hypoglycemia may be particularly problematic in older patients and may contribute to CNS adverse effects as well as an increased risk of falls. Therefore, glyburide should be avoided in older patients, especially in those who have a creatinine clearance less than 50 mL/min.9,12,13
Each of these medications is included in the Beers Criteria, a list of medications that may be inappropriate for use in the older population that was updated by the American Geriatrics Society in 2012.9 These criteria may be useful in identifying medications for which the risks may outweigh the potential benefits in older adults. Identifying medications on the list may help prevent adverse effects, poor outcomes, and increased costs in older patients. Providers should be aware of these medication risks and consider alternatives (such as zolpidem for insomnia) or other nondrug therapies. In cases when this is not possible, increased monitoring for associated adverse events should be considered.9
In addition to considering potentially inappropriate medications, providers should be aware of polypharmacy in the geriatric patient population because it may increase the risk of drug interactions and resulting adverse events. Medication or dosage adjustments may be needed to account for decreased clearance or altered metabolism and activity of medications and warrants increased monitoring of these medications. An interprofessional approach to the review, monitoring, and management of medications in older patients can assist in preventing medication errors and related adverse effects.9
1. Institute of Medicine. To Err Is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.
2. Medication errors in adults-Case #1: warfarin. July 29, 2013.
3. Medication errors in adults-Case #2: acetaminophen. August 21, 2013.
4. Medication errors in adults-Case #3: duplicate therapy. September 24, 2013.
5. Medication Errors in Adults-Case #4: chemotherapy drug interactions. October 25, 2013.
6. Medication Errors in Adults-Case #5: renal insufficiency. November 25, 2013.
7. Medication Errors in Adults – Case #6: Insulin. December 17, 2013.
8. Medication Errors in Adults – Case #7: Pregnancy. January 2014.
9. American Geriatrics Society updated Beers Criteria for potentially inappropriate medication use in older adults. J Am Geriatr Soc. 2012;60:616-631.
10. Woolcott JC, Richardson KJ, Wiens MO, et al. Meta-analysis of the impact of 9 medication classes on falls in elderly persons. [Erratum in Arch Intern Med. 2010;170:477.] Arch Intern Med. 2009;169:1952-1960.
11. Tune LE. Anticholinergic effects of medication in elderly patients. J Clin Psychiatry. 2001;62(suppl 21):S11-S14.
12. Nicholas AS, Nadeau DA, Johnson CL, et al. Treatment considerations for diabetes: a pharmacist’s guide to improving care in the elderly. J Pharm Pract. 2009;22:575-587.
13. Brodows RG. Benefits and risks with glyburide and glipizide in elderly NIDDM patients. Diabetes Care. 1992;15:75-80.